Topamax Would Love Your Opinion

Discussion in 'Fibromyalgia Main Forum' started by cookie1960, Jul 26, 2008.

  1. cookie1960

    cookie1960 New Member


    I was dx'd with FM in 2003. Take effexorxr and klonopin for pain/depression/anxiety and synthroid for hypothyroidism. I have suffered from migraines for 30+ years and was using Imitrex when the migraines came on. My dr finally said to try topamax. Well...I haven't had a migraine/headache in almost 2 weeks, but the side effects are kinda' weird.

    Right now I'm on 50mg working my way up to 100mg. My side effects are: the tingles, fatigue, weird taste in mouth, some muscle soreness, and dry skin. Do these subside as your body gets used to the topamax? Does topamax help with the pain of FM (think I read that somewhere?)?

    I would value your comments and opinions. And yes...I know everyone has different reactions to meds.

    p.s. This is the first time in about 10 years I've gone 2 weeks without a migraine! WOO-HOO!
  2. Jadelioness

    Jadelioness New Member

    Hi Cookie,

    I took Topamax for migraines for almost a year. I lost about 30 pounds and couldn't drink soda. For some quirky reason soda tastes flat when you're taking Topamax. I also couldn't drink alcohol - got woozy on just a few sips of a margarita once!

    I had most of the same symptoms you've described and a few more. They tend to go away a bit after you've been on Topamax a while. The numbness and tingling don't seem to, but you get used to it.

    I also had numbness/tingling of my hands and lips. The other weird side effect I had was hair loss. Not everyone has this side effect, but from my research it seems to happen more to those (like me) who color their hair. I just told my stylist that I was taking a drug that could cause hair loss and she used something that was gentler to color my hair.

    I eventually had to go off Topamax because it took increasing doses to keep my migraines in check. It may be because I was and am going through perimenopause and my hormones are whacko.

    At high doses of Topamax I had what I call "jello brain" and it was affecting my work. It went beyond the initial fog that Topamax induced - which was the most bizarre of all the side effects - where familiar things look strange. This phenomenon is called jamais vu.

    Jamais vu literally means "never seen" and describes the sense of unfamiliarity in the face of very familiar things or situations.

    Some people never experience these side effects though. I didn't have jamais vu until I got up to about 200 mg a day.

    When I went off Topamax the pounds piled back on and then some - very very rapidly.

    I'm now on Zonisamide, another antiseizure drug. It's much gentler than Topamax and doesn't cause the problems Topamax did and is doing a better job of controlling my migraines than Topamax did. Topamax did a great job for me in the first couple of months, but then it was downhill.

    Be careful = don't ever stop these drugs without your doctor's help. You have to wean off of them, just like you have to build your way up on them.

    Hope this helps.


  3. cookie1960

    cookie1960 New Member

    Thanks Marsha,

    It's always good to hear the good/bad from someone else who has taken the same med. I appreciate you responding to my thread, and glad that you found another drug to help you with your migraines.

    So far I haven't lost any weight - but I've heard it usually takes about 4-6 weeks for that side effect to kick in. I think this is the first med I've taken where WEIGHT GAIN wasn't in the mix.

    thanks again,
  4. Janalynn

    Janalynn New Member

    I had the exact same side effects, but they subsided within a month. It's wonderful for the headaches!! I lost a few lbs in the beginning, but that didn't last. BUT I didn't gain any.
    I did lose words in the beginning - it was weird. That went away and I'm normal again.(normal HA)
    I went on it for FM pain. It helps a little with my upper arm pain. Noticed that for my morning stiffness. Like I said, it helps my headaches so much!

    Food tasted weird (some)for a little bit, but that went away as well. No other problems!

  5. PepperGirl52

    PepperGirl52 New Member

    I've been on Topamax for about 4 years now, and I have never been able to get past a certain level-like over 75 mg. If I try, I get that weird 'out of this world' feeling in my brain, and it takes days for me to feel normal again!

    It is really a strange drug. I take it for nerve pain-I have FMS plus degenerating disc disease. It really does help with the pain, but if I'm not careful, the side effects way outweigh any other symptoms I might have.

    I originally lost a lot of weight on it, too, but after a year or so, it tapered itself, and I started gaining again. But I still can't taste certain things, and other things just don't taste 'right'. And like the other poster said, liquor makes me feel really strange, so I think it would be a great med to get people off of alcohol!!

    It does a number to your taste buds, that's for sure. And I personally believe there is a magic number for everyone to obtain, as far as dosage. Mine is way lower than most.

    Good luck!

    HVACWIFE1 New Member

    I went off of topamax because I was tired of
    not being able to drink soft drinks. I can only
    drink tea or water. After a week of no topamax,
    I got a migraine.Keep it for three days and could
    barely function. I decided then that I would make
    the sacrfices and take the topamax.
  7. cookie1960

    cookie1960 New Member

    Thanks for the replies. I have also given up the soda. I can still tolerate iced tea ( I guess because it's not carbonated? )

    I'm hoping the weight loss side effect may kick in some time soon!

  8. munch1958

    munch1958 Member

    I tried it for 4 months the first time and quit. My taste buds were off. Food just didn't taste good. The magic weight loss didn't happen for me either. I slept for 18 hours plus a day on a dose of 3 25 mg pills a day. One AM and two PM.

    I tried it again recently and it had the same effect. After tretment for hypercoagulation and Lyme + coinfections plus hormone replacement therapy, the only time I get migraines now is when it rains -- mostly in the spring and summer. It's about 4 barfers a year opposed to 1-3 per month. Very tolerable.
  9. bobbycat

    bobbycat New Member

    I have been on it and it did help me and I lost over 35lbs. I went off of it as I thought it was causing eye pain. It was not the cause as I still have eye pain. Just in case check out all side effects online not pharmacy copy just in case something wierd starts happening to you. Good Luck. PS I may be going back on it as I have chonic dizzyness and it helped that.
  10. Shananegans

    Shananegans New Member

    Just wanted to pop in to say, I tried topomax and had respiratory issues with it (I also have asthma tho). Just wanted to let you know, in case the side effects do not subside, I ended up taking Depakote ER for my migraines and it was fantastic. No side effects for me whatsoever.

    Even after I stopped taking the Depakote, I didn't have migraines again for years (until recently). I was on the Depakote from 2004 to 2007 and have been off it ever since. Thought I'd throw that in there for an option just in case. :) It is also an anti-seizure drug.

    wishing you the best!
  11. shari1677

    shari1677 New Member

    I only take Topamax when my Lyrica isn't working. I opt NOT to take Topamax because I call it "my stupid drug". It literally caused me alot of mental problems, moreso than usual. I had trouble focusing on my work.